Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Positive Clifford semigroups on the plane

Author: Reuben W. Farley
Journal: Trans. Amer. Math. Soc. 151 (1970), 353-369
MSC: Primary 22.05
MathSciNet review: 0263966
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: This work is devoted to a preliminary investigation of positive Clifford semigroups on the plane. A positive semigroup is a semigroup which has a copy of the nonnegative real numbers embedded as a closed subset in such a way that 0 is a zero and 1 is an identity. A positive Clifford semigroup is a positive semigroup which is the union of groups. In this work it is shown that if S is a positive Clifford semigroup on the plane, then each group in S is commutative. Also, a necessary and sufficient condition is given in order that S be commutative, and an example is given of such a semigroup which is, in fact, not commutative. In addition, both the number and the structure of the components of groups in S is determined. Finally, it is shown that S is the continuous isomorphic image of a semilattice of groups.

References [Enhancements On Off] (What's this?)

  • [1] A. H. Clifford and G. B. Preston, The algebraic theory of semigroups. Vol. I, Mathematical Surveys, no. 7, Amer. Math. Soc., Providence, R. I., 1961. MR 24 #A2627. MR 0132791 (24:A2627)
  • [2] Reuben W. Farley, Positive commutative semigroups on the plane, Master's Thesis, University of Tennessee, Knoxville, 1965 (unpublished).
  • [3] K. H. Hofmann and P. S. Mostert, Elements of compact semigroups, Merrill, Columbus, Ohio, 1966. MR 35 #285. MR 0209387 (35:285)
  • [4] J. G. Horne, Real commutative semigroups on the plane, Pacific J. Math. 11 (1961), 981-997. MR 25 #2586a. MR 0139148 (25:2586a)
  • [5] -, Real commutative semigroups on the plane. II, Trans. Amer. Math. Soc. 104 (1962), 17-23. MR 25 #2586b. MR 0139149 (25:2586b)
  • [6] P. S. Mostert, Plane semigroups, Trans. Amer. Math. Soc. 103 (1962), 320-328. MR 25 #1228. MR 0137779 (25:1228)
  • [7] P. S. Mostert and A. L. Shields, Semigroups with identity on a manifold, Trans. Amer. Math. Soc. 91 (1959), 380-389. MR 21 #4204. MR 0105463 (21:4204)
  • [8] L. Pontrjagin, Topological groups, GITTL, Moscow, 1938; English transl., Princeton Math. Series, vol. 2, Princeton Univ. Press, Princeton, N. J., 1939. MR 1, 44.

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 22.05

Retrieve articles in all journals with MSC: 22.05

Additional Information

Keywords: Real semigroup, positive semigroup, Clifford semigroup, semilattice of groups
Article copyright: © Copyright 1970 American Mathematical Society

American Mathematical Society